Tornadoes · United States · Mississippi · 2003

F1 tornado, Jasper and Clarke counties, Mississippi, May 17, 2003

This F1 tornado ran 12.0 miles across Jasper and Clarke counties on May 17, 2003, touching down at 6:40 PM CDT and reaching 75 yards wide. It killed nobody, and did $70,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
May 17, 2003
Touchdown
6:40 PM CDT (23:40 UTC)
Path length
12.0 miles (19.3 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
Property damage
$70,000
Counties
Jasper and Clarke counties
Touchdown point
31.880, -88.950
Lift-off point
31.970, -88.780
Record number
864

The warnings

17 minutes of warning. NWS JAN issued a tornado warning for this county at 23:23 UTC, 17 minutes before the tornado touched down, in force until 00:00 UTC.

Issued (UTC)ExpiredProductOffice
23:23 UTC00:00 UTCTornado WarningJAN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:44 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at May 17, 3:35 PM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, May 17, 3:35 PM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
335 PM CDT SAT MAY 17 2003

MID LEVEL LOW CENTER RESPONSIBLE FOR ACTIVE WEATHER WILL CONTINUE TO
DRIFT SOUTHEAST AND WEAKEN AS IT HEADS INTO THE NRN GULF. DECREASING
WIND FIELDS WILL LEND TO LESSER CHANCES FOR SEVERE STORMS. STRONGEST
CONVERGENCE ASSOC WITH WEAKENING LOW LEVEL JET AND THETAE ADVECTION
ON EAST SIDE OF THE LOW WILL BRING HIGHEST PRECIP CHANCES TO EASTERN
AND SRN PORTIONS OF THE FORECAST AREA THROUGH SUNDAY NIGHT. DIURNAL
ACTIVITY WILL DEVELOP UNDER COLD CORE ASSOC WITH LOW CENTER...
HOWEVER...AS SYSTEM WEAKENS MODELS INDICATE CORRESPONDING INCREASE
IN MID LEVEL TEMPS. SO EXPECT CONVECTIVE PRECIP CHANCES TO DWINDLE
FOR MONDAY WITH PATTERN BECOMING RATHER STAGNANT...I.E. WEAK UPPER
FLOW AND DIFFUSE SURFACE BOUNDARIES TO FOCUS ANY CONVECTION.

ATTENTION WILL TURN QUICKLY TO AN APPROACHING COLD FRONT TUESDAY
THAT WILL APPROACH QUICKLY FROM THE NORTH. AHEAD OF THIS FRONT...THE
MODELS INDICATE CONSIDERABLE POOLING OF MOISTURE WITH PRECIP WATER
VALUES RISING TO AROUND 2 INCHES. EXPECT THERE WILL BE STRONG LOW
LEVEL CONVERGENCE ALONG THE FRONTAL BOUNDARY WITH MODELS INDICATING
STRONG PUSH OF DRY/RELATIVELY COOL AIRMASS INTO THE LOWER MS VALLEY
REGION. GFS INDICATES THE PRIMARY RISK FOR THUNDERSTORMS SHOULD
EXIST IN THE LATE TUES TO WED AFTN TIME FRAME...WITH 80-90 KT
UPPER JET STREAKS NEAR LOWER MS VALLEY REGION THAT COULD SUPPORT
RATHER STRONG CONVECTION...THIS WORDED IN AFTN HWO.

MUCH DRIER/MILDER WEATHER LOOKS ON TAP AFTER PASSAGE OF THE FRONT
THURSDAY INTO THE WEEKEND AND INDICATED THIS IN THE EXTENDED FOR
NOW.

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

43
Hazardous weather outlook, May 17, 3:13 PM CDT, 3 hours 27 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
313 PM CDT SAT MAY 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SUNDAY...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH SUNDAY
AFTERNOON OVER MAINLY EAST CENTRAL AND SOUTHEAST
MISSISSIPPI...GENERALLY EAST OF THE NATCHEZ TRACE.  THIS INCLUDES
THE MERIDIAN...HATTIESBURG...COLUMBUS...AND METRO JACKSON AREAS.
ANY SEVERE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MILES AN HOUR AND HAIL THREE QUARTERS OF AN
INCH OR LARGER.  A FEW TORNADOES CANNOT BE RULED OUT.

NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE REMAINDER OF
EXTREME SOUTHEAST ARKANSAS...EAST LOUISIANA...AND NORTHWEST
MISSISSIPPI.

A MOIST AND UNSTABLE AIRMASS WILL COMBINE WITH A SLOWLY
APPROACHING COLD FRONT TO RESULT IN THE DEVELOPMENT OF
THUNDERSTORMS OVER THE REGION THROUGH SUNDAY AFTERNOON.  A STORM
SYSTEM...IN THE UPPER ATMOSPHERE...IS FORECAST TO WEAKEN AS IT
MOVES SOUTHEAST ACROSS THE LOWER MISSISSIPPI VALLEY THROUGH
SUNDAY AFTERNOON.  AS THIS STORM SYSTEM MOVES OVER THE AREA...THE
INSTABILITY SHOULD BE ENHANCED.  ALL OF THESE FEATURES SUGGEST
THE POSSIBILITY OF SEVERE WEATHER WILL CONTINUE THROUGH SUNDAY
AFTERNOON.

...FLOODING...
HEAVY RAINFALL WILL BE POSSIBLE THROUGH SUNDAY AFTERNOON OVER
AREAS EAST OF THE NATCHEZ TRACE.

WITH THE VERY MOIST AIRMASS IN PLACE...THERE WILL BE A POTENTIAL
FOR VERY HEAVY RAINFALL...ESPECIALLY WHERE THUNDERSTORMS MOVE
REPEATEDLY OVER THE SAME LOCATIONS FOR A FEW HOURS. PONDING OF
WATER ON ROADWAYS AND IN LOW LYING AREAS MAY OCCUR WITH RAINFALL
OF 1 TO 2 INCHES IN SHORT BURSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY...

...DAYS TWO AND THREE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

...DAYS FOUR THROUGH SEVEN...
STRONG THUNDERSTORMS WILL BE POSSIBLE OVER EXTREME SOUTHEAST
ARKANSAS...EAST LOUISIANA...AND MUCH OF MISSISSIPPI TUESDAY NIGHT
AND WEDNESDAY.

A COLD FRONT WILL APPROACH THE REGION FROM THE NORTHWEST...AND
WILL COMBINE WITH STRONG JET STREAM DYNAMICS IN A MOIST AND
UNSTABLE AIRMASS.  THESE FEATURES ARE EXPECTED TO YIELD THE
POSSIBILITY OF STRONG THUNDERSTORMS OVER THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...HAVE BEEN REQUESTED THROUGH AT LEAST EARLY TONIGHT.
ACTIVATION MAY ALSO BE NEEDED BY SUNDAY AFTERNOON.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 17, 12:47 PM CDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1247 PM CDT SAT MAY 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1205 PM    PHILADELPHIA              MS   WIND DAMAGE
05/17/03   NESHOBA                        A FEW TREES DOWN.
                                          REPORTED BY NESHOBA
                                          COUNTY SHERIFFS OFFICE.
Local storm report, May 17, 12:54 PM CDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1254 PM CDT SAT MAY 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 PM    1 N BROOKHAVEN            MS   TORNADO
05/17/03   LINCOLN                        BRIEF TOUCHDOWN CONFIRMED
                                          BY BROOKHAVEN POLICE.
Local storm report, May 17, 4:53 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
453 PM CDT SAT MAY 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    LITTLE ROCK               MS   0.75 INCH HAIL
05/17/03   NEWTON                         REPORTED BY THE UNION
                                          FIRE DEPARTMENT IN NEWTON
                                          COUNTY.
Special weather statement, May 17, 5:34 PM CDT, 1 hour 6 minutes before
MSZ043>046-048>052-054>058-061>066-072>074-180100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
534 PM CDT SAT MAY 17 2003

...TORNADO WATCH 408 HAS BEEN CANCELLED...

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM TORNADO WATCH 408...AS
THE THREAT OF SEVERE WEATHER HAS SHIFTED TO THE EAST.

COPIAH...FRANKLIN...HINDS...LEAKE...LINCOLN...MADISON...
RANKIN...SCOTT.

...TORNADO WATCH REMAINS IN EFFECT UNTIL 8 PM...

THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH 408 UNTIL 8 PM.

CLARKE...COVINGTON...FORREST...JASPER...JEFFERSON DAVIS...JONES...
KEMPER...LAMAR...LAUDERDALE...LAWRENCE...MARION...NESHOBA...NEWTON...
SIMPSON...SMITH.

CE
Local storm report, May 17, 6:33 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
633 PM CDT SAT MAY 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    BROOKSVILLE               MS   WIND DAMAGE
05/17/03   NOXUBEE                        A SEVERAL TREES DOWN.
                                          REPORTED BY NOXUBEE
                                          COUNTY 911.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Jackson, MS (KJAN), 12:00Z

11.7 hours before the tornado, 123 km from the path. May 17, 2003.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1346 joules per kilogram, CIN -41, lifted condensation level 648 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jackson, MS at 12:00Z on 2003-05-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 345 square meters per square second, 0 to 6 km bulk shear 42 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1346 J/kg
Mixed-layer CIN
-41 J/kg
Surface CAPE
1598 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
42 kt
0-1 km bulk shear
36 kt
0-1 km storm-relative helicity
345 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
2.3
Supercell composite
14.2
0-3 km lapse rate
6.0 K/km

Open this sounding in Storm Lab

Jackson, MS (KJAN), 00:00Z

0.3 hours after it, 123 km from the path. May 18, 2003.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2003-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 129 joules per kilogram, CIN -64, lifted condensation level 936 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jackson, MS at 00:00Z on 2003-05-18The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -42 square meters per square second, 0 to 6 km bulk shear 33 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-64 J/kg
Surface CAPE
623 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
33 kt
0-1 km bulk shear
20 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1
0-3 km lapse rate
6.0 K/km

Open this sounding in Storm Lab

This ground now

The live radar over the trackEvery 2003 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are

The other tornadoes of May 17, 2003

8 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 1710:45 AM CDTF1Lauderdale, AL2.0500$250,000
May 1710:55 AM CDTF1Limestone, AL7.0500$450,000
May 1712:40 PM CDTF0Lincoln, MS0.225$10,000
May 173:47 PM ESTF0Perry, IN3.525
May 174:30 PM CDTF0Kemper, MS0.325$10,000
May 176:30 PM EDTF0Harrison, IN1.225$50,000
May 176:30 PM CDTF1Jones, MS1.075$30,000
May 177:25 PM CDTF0Wayne, MS0.120$10,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.